NOTICE: YOUR HEALTH & SAFETY ARE IMPORTANT TO US. PLEASE KNOW THAT OUR OFFICES ARE OPEN, AND THAT YOU CAN REACH US ANY TIME, VIA PHONE, CHAT OR WEBSITE FORM, FROM THE COMFORT OF YOUR OWN HOME.

Remdesivir Labeling Errors Lead to Overdosing in COVID-19 Patients

Remdesivir Labeling Errors Lead to Overdosing in COVID-19 Patients

COVID-19 Drug Error Suggests Common Labeling Problem

Confusion over the labeling of the new coronavirus treatment remdesivir resulted in the overdosing of several COVID-19 patients in one hospital last month. While the patients in this case did not immediately experience any adverse reactions, the error points to larger issues, including the regulation of drug labels in clinical trials and the prevalence of medication errors.

Label Confusion

Like many clinical trial drug labels, the remdesivir vials were not clearly tagged, according to the Institute for Safe Medication Practices’ (ISMP) weekly Acute Care Medication Safety Alert. The unidentified hospital, which was taking part in a clinical trial of the antiviral drug, stocked two different versions of the drug.

The pharmacy technician who made the error incorrectly formulated the dose due to labeling inconsistencies between the two medications. A pharmacist did not catch the error during the checking process, and the faulty infusions were administered to eight patients.

Michael R. Cohen, the president of ISMP, said the lack of clarity was “typical of what we see with investigational drug labeling.”

“[Some drugs] have nothing more than a code number and no instructions. Others have no labels. The carton might be labeled, but when the box is opened, the vials have no labels whatsoever,” he said.

Additionally, the FDA provides little guidance for labeling drugs used in clinical studies, unlike its strict oversight of approved commercial drug labels.

“Safety is rarely, if ever, a concern during the design process,” said Richard Needleman, the investigational drug services pharmacist at Temple Health’s Fox Chase Cancer Center in Philadelphia. “In my experience with thousands of oncology clinical trials, I’ve received drug bottles and vials that had no labels, no drug strength, no concentrations and no drug names.”

As of May 14, the hospital had not reported any adverse reactions. While no one was injured in this case, medication error can often lead to an adverse drug event (ADE), or injury, illness, or death resulting from a drug.

Why Do Medical Errors Occur?

There are approximately 1.25 million annual medication errors in the United States, claiming as many as 98,000 lives each year. Medical error is also the third leading cause of death – behind heart disease and cancer – according to a study performed at Johns Hopkins.

Common mistakes include:

  • Prescribing the wrong medication
  • Prescribing the right medication, but giving the wrong dosage
  • Failure to warn patients of dangerous side effects
  • Marketing defective or unsafe medications

Pharmacists are often overworked or given insufficient training by their supervisors, but medication errors are entirely preventable. Pharmacies can reduce the number of errors by ensuring sufficient staffing, clarifying unclear information, and checking prescriptions thoroughly.

If you are a loved one has been negatively impacted by a medication error, find out what we’re doing to help or call Kershaw, Cook & Talley at (916) 520-6639 for more information.

Categories:

Speak With An Injury Attorney Today

    • Please enter your name.
    • This isn't a valid phone number.
      Please enter your phone number.
    • This isn't a valid email address.
      Please enter your email address.
    • Please make a selection.
    • Please enter a message.